| Article Access Statistics|
| Viewed||2949 |
| Printed||103 |
| Emailed||0 |
| PDF Downloaded||26 |
| Comments ||[Add] |
Click on image for details.
|Year : 2018 | Volume
| Issue : 1 | Page : 66-67
Cinema-like sensory phenomena in a migraine patient on topiramate
R Tandon, SK Verma
Department of Medicine, King George's Medical University, Lucknow, Uttar Pradesh, India
|Date of Web Publication||30-Jan-2018|
Department of Medicine, King George's Medical University, Lucknow, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Tandon R, Verma S K. Cinema-like sensory phenomena in a migraine patient on topiramate. J Postgrad Med 2018;64:66-7
Topiramate is an antiepileptic used for migraine prophylaxis. Several side effects may follow topiramate use such as auditory and visual sensory phenomena., However, types of sensory phenomena experienced by an adolescent boy, mentioned here, are very rare.
A 15-year-old boy presented with moderate intensity, side changing, throbbing headaches, lasting for 6–12 hours, occurring around 3–4 times a week for the past 3 years, without aura, with an urge to vomit and a light and loud noise sensitivity with partial relief following sleep. He took one or two analgesics/month and was on propranolol and antianxiety medications with no relief. During the past 15 days, he experienced daily headaches and took analgesics daily. Higher mental functions, cranial nerve examination, motor, sensory, and cerebellar system examination were normal. Because of the history of migraine, according to International Classification of Headache Disorders, 3rd edition (beta version), he was initially started on a daily night-time dose of 10 mg of amitriptyline. After 1 month of treatment due to no significant change in headache frequency and intensity, dose of amitriptyline was increased to 25 mg; and subsequently 25 mg topiramate daily was added. After 1 month, he experienced headache only once a month, but while listening to music, at times, he felt that it was running on fast mode. This feeling lasted for few seconds several times daily. Two days later, he started feeling objects around him to be moving very fast for few seconds, which also started happening several times/day. He himself compared these observations to that of cinema images moving at a faster mode. This feeling of music playing at fast mode persisted. These episodes were not followed by headache. His electroencephalogram (EEG) and contrast magnetic resonance imaging (MRI) brain were normal. Visual phenomena observed by him resembled pallinopsia which is a distortion of visual processing with images persisting or recurring after removal of visual stimulus. However, they were accompanied by auditory phenomena, giving rise to a feeling of an audiovisual of cinema or video recording being run at fast mode. Due to these sensory phenomena, topiramate was stopped and 10 mg of flunarizine daily was prescribed. Amitryptyline was, however, continued. His hematological parameters, liver and renal function tests, and electrolytes were normal. His Modified Mental State Examination (MMSE) score was 28, with only mildly impaired attention/calculations. He missed school due to difficulty in concentrating. Two months following topiramate withdrawal, these so called “cinema-like sensory phenomena” disappeared completely.
Topiramate can induce psychosis due to its antiglutamatergic properties in nucleus accumbens and prefrontal cortex. However, sensory phenomena described here occur at lower doses., Change in serotonergic activity can cause palinopsia and combining amitriptyline with topiramate may have lead to this phenomena or it is possible that cumulative doses of topiramate after daily administration may have been the possible etiology. Topiramate levels were, however, not obtained. Migraine itself can cause such phenomena. Hence, there seems to be a need for greater vigilance while prescribing topiramate for migraine prophylaxis and monitoring patients, especially pediatric and adolescent patients, for possible auditory and sensory phenomena.
Declaration of patient consent
The authors certify that appropriate patient consent was obtained.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| :: References|| |
Khan A, Faught E, Gilliam F, Kuzniecky R. Acute psychotic symptoms induced by topiramate. Seizure 1999;8:235-7.
Jurgens TP, Ihle K, Stork JH, May A. “Alice in Wonderland syndrome” associated with topiramate for migraine prevention. J Neurol Neurosurg Psychiatry 2011;82:228-9.
Yun SH, Lavin PJ, Schatz MP, Lesser RL. Topiramate-induced palinopsia: A case series and review of the literature. J Neuroophthalmol 2015;35:148-51.
Sarwar SR, McGinnis RA. Topiramate-induced Dissociative Disorder. Innov Clin Neurosci 2011;8:14-6.
Belcastro V, Cupini LM, Corbelli I, Pieroni A, D'Amore C, Caproni S, et al
. Palinopsia in patients with migraine: A case-control study. Cephalalgia 2011;31:999-1004.